Lightning, Oscoda
- When
- May 13, 4:00 AM EST
- Where
- Oscoda County, Fairview
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.682, -84.130 (the zone’s center; the record gives no point)
A lightning strike ignited a fire at a lumber yard in Fairview, causing extensive damage (dollar amount unknown).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A lightning strike ignited a fire at a lumber yard in Fairview, causing extensive damage (dollar amount unknown).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 13, 3:07 AM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 407 AM EDT THU MAY 13 2004 .SHORT TERM...07Z SURFACE MAP SHOWS COLD FRONT EXTENDING FROM WESTERN UPPER SOUTH ACROSS WI/EASTERN IA/WESTERN MO. STILL SOME PRESSURE RISES BEHIND FROM (2MB/3HR) BUT THESE HAVE BEEN ON A WEAKENING TREND DURING THE NIGHT (HAD BEEN 4MB/3HR LAST EVENING). WV IMAGERY AND UPSTREAM PROFILERS SHOW STRUNG OUT SHORT WAVE LIFTING ACROSS WI/IL...WITH AREA OF SHOWERS AND THUNDERSTORMS OUT AHEAD OF IT AND SPREADING ACROSS THE AREA. MORNING SHOWERS AND THUNDERSTORMS SHOULD BE FAIRLY WIDESPREAD AS SHORT WAVE TROUGH MOVES THROUGH. BEHIND THIS WAVE...MID LEVEL DRYING EXPECTED TO TAKE PLACE THIS AFTERNOON...THOUGH LOWER LAYERS WILL REMAIN MOIST (850MB DEW POINTS AROUND 12C). SO EXPECT THERE TO BE A BREAK IN THE PRECIPITATION AT VARIOUS TIMES DURING THE LATE MORNING/EARLY AFTERNOON DEPENDING ON LOCATION. BUT IF WE CAN BREAK OUT INTO SOME CLEARING TO AID HEATING AND DESTABILIZATION (MODIFIED FORECAST SOUNDINGS FOR 78/63 ACROSS SOUTHEAST HALF OF THE FORECAST AREA YIELDS CAPES NEAR 1000 J/KG)... COINCIDENT WITH ARRIVAL OF COLD FRONT SLOWLY MAKING ITS WAY INTO EASTERN UPPER/NORTHWEST LOWER...MAY HELP SPARK ANOTHER ROUND OF CONVECTION ESPECIALLY ACROSS SOUTHEAST HALF OF THE AREA. WITH FRONT PRESSING SOUTH COOLER AIR WILL PUSH INTO EASTERN UPPER AND FAR NORTHWEST LOWER DURING THE AFTERNOON...AND PROBABLY SOME LOW CLOUD DEVELOPMENT AS FRONT STALLS AND LOW LEVEL FLOW VEERS MORE SOUTH/ SOUTHEAST. GRIDS WILL ATTEMPT TO SHOW SOME AFTERNOON COOLING ACROSS THE NORTHERN ZONES. MARINE ISSUES...WINDS WILL BE GRADUALLY SHIFTING AROUND FROM SOUTH/SOUTHWEST TOWARD NORTH/NORTHEAST OVER THE WESTERN MARINE ZONES PLUS WHITEFISH BAY THIS AFTERNOON. WITH WEAKENING GRADIENT...SHOULD SEE SOME SORT OF LAKE BREEZE COMPONENT POP ON THE LAKE HURON SIDE... ESPECIALLY WITH ANY HEATING. MARINE FOG STILL A CONCERN AS LONG AS DEW POINTS REMAIN ELEVATED...AND IS PARTICULARLY DENSE OFF OF LAKE MICHIGAN INTO THE SEUL CHOIX POINT- STRAITS ZONE. .LONG TERM...RECENTLY DEVELOPED TROUGH WEST/RIDGE EAST PATTERN WILL BE SHIFTING EAST THIS FORECAST PERIOD AS HEIGHT FALLS OVERSPREAD THE WESTERN GREAT LAKES. THIS WILL BE A SLOW PROCESS...HOWEVER...AND ASSOCIATED COLD FRONT WILL GET HUNG UP ACROSS THE STATE THROUGH FRIDAY AS SEVERAL WEAK WAVES RIDE UP ALONG IT. FRONT WILL EVENTUALLY CLEAR THE STATE FRIDAY NIGHT AS UPPER TROUGH EVENTUALLY MAKES ITS WAY ACROSS THE GREAT LAKES SATURDAY MORNING. SO FORECAST FOCUS WILL REVOLVE AROUND VARYING PRECIPITATION CHANCES WITH THE FRONT AND ASSOCIATED UPPER TROUGH...BOTH PRE- AND POST-FRONTAL... THROUGH FRIDAY NIGHT. TONIGHT...COLD FRONT EXPECTED TO MAKE ITS WAY INTO CENTRAL LOWER OVERNIGHT...PUTTING MOST AREAS EXCEPT PROBABLY THE FAR SOUTHEAST INTO THE COLDER AIR. CONVERGENCE ALONG FRONTAL ZONE WILL KEEP THE THREAT FOR SHOWERS AND THUNDERSTORMS GOING ACROSS THE AREA...ALONG WITH ANY CONVECTIVE REMNANTS THAT ARRIVE FROM THE SOUTH/SOUTHWEST. DEEPER MOISTURE AHEAD OF MID LEVEL TROUGH BEGINS TO PUSH INTO WESTERN PORTIONS OF THE FORECAST AREA TOWARD MORNING...SO WILL CARRY HIGHER POPS GENERALLY EAST OF I-75 AFTER 06Z. PLENTY OF LOW LEVEL MOISTURE FORECAST BELOW FRONTAL INVERSION...SO EXPECTATION OF LOW CLOUDS/FOG STILL REASONABLE NORTH OF THE FRONT. MARINE ISSUES... ONLY PROBLEM AREA WILL BE LAKE HURON SIDE SOUTH OF THUNDER BAY... WHERE WINDS WILL BECOME SOMEWHAT VARIABLE AS COLD FRONT SETTLES INTO THIS AREA. FRIDAY...FRONT LOOKS TO REMAIN ACROSS SOUTHEAST PORTIONS OF THE AREA THROUGH THE DAY...BUT MAY WAVER BACK AND FORTH AS WEAK SURFACE WAVES LIFT NORTHEAST ALONG THE BOUNDARY. AS UPPER TROUGH CONTINUES TO PRESS EAST...ASSOCIATED DEEPER MOISTURE BEGINS TO SPREAD IN FROM THE WEST. SO A COUPLE OF AREAS OF FOCUS FOR PRECIPITATION FRIDAY...ONE WILL CONTINUE TO BE ALONG/AHEAD OF THE COLD FRONT FOR ROUGHLY THE EASTERN HALF OF THE AREA...A SECOND AND PROBABLY MORE WIDESPREAD AREA ASSOCIATED WITH UPSTREAM DYNAMICS (RRQ JET DYNAMICS AND AXIS OF LOW/MID LEVEL FRONTOGENESIS). DEEPER MOISTURE AND ASSOCIATED FORCING SWEEPS ACROSS THE AREA FRIDAY NIGHT...AND DRYING OUT FROM WEST TO EAST WITH PASSAGE OF 700MB TROUGH AXIS. CURRENT PLAN IS TO CARRY A PERIOD OF CATEGORICAL POPS FOR ALL AREAS AT SOME POINT IN THE FRIDAY/FRIDAY NIGHT TIME FRAME. TEMPERATURES WILL VARY WIDELY ON FRIDAY DEPENDING ON POSITION OF THE FRONT...WHICH MAKES GUESSING WHAT HIGH TEMPERATURES MIGHT BE FOR AREAS RIGHT ALONG THE BOUNDARY RATHER TRICKY. LOOKS FAIRLY CERTAIN THAT HIGHS WILL RANGE FROM THE UPPER 40S/MID 50S ACROSS EASTERN UPPER...AND GETTING INTO THE LOWER 70S NEAR SAGINAW BAY. MARINE ISSUES...GRADIENT TIGHTENS UP ACROSS WHITEFISH BAY AND LAKE MICHIGAN DURING THE AFTERNOON...THOUGH WINDS PROBABLY STILL BELOW SCA CRITERIA. THIS CONTINUES INTO FRIDAY NIGHT...WITH INCREASED WIND SPEEDS ALSO EXPECTED ON LAKE HURON. COASTAL CONVERGENCE AREAS IN NORTHWEST FLOW COULD POSE SOME PROBLEMS AS FAR AS POTENTIAL HEADLINES. SATURDAY AND EXTENDED PERIODS...MAY CARRY A LOW CHANCE POP FOR SATURDAY MORNING OVER FAR NORTHEAST LOWER TO ACCOUNT FOR ANY POTENTIAL MODEL ERRORS IN TIMING DEEPER MOISTURE OUT OF THE AREA. OTHERWISE SATURDAY SHAPING UP TO BE A NICE THOUGH COOL DAY ONCE THE LOW CLOUDS SCOUR OUT...WITH HIGHS PROBABLY STRUGGLING TO GET OUT OF THE 50S. HAVE MADE SOME DOWNWARD ADJUSTMENTS TO THE HIGH TEMPERATURE GRIDS. NO OTHER CHANGES TO THE EXTENDED. && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. && JPB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 458 AM EDT THU MAY 13 2004 MIZ008-015>036-041-042-141100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD- 458 AM EDT THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396218.